Missouri, 2010

Flash Flooding and Hail in Missouri, May 25, 2010

May 25, 2010 · NWS EAX · 10 events in 4 counties and zones

A slow moving front, brought heavy rains to the area on May 25, 2010. The heavy rains led to numerous reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A slow moving front, brought heavy rains to the area on May 25, 2010. The heavy rains led to numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 11:23 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 25, 11:23 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT TUE MAY 25 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SEVERAL BANDS OF CONVECTION CONTINUE TO PERCOLATE TO THE WEST AND
EAST OF THE FORECAST AREA EARLY THIS MORNING. STORMS HAVE HAD
DIFFICULTY ADVECTING INTO THE AREA GIVEN MODEST CAPPING INVERSION IN
PLACE ACROSS THE CFWA...BUT EXPECT CAPPING TO DIMINISH DURING THE
DAY WHICH WILL SET STAGE FOR CONVECTIVE DEVELOPMENT LATER TODAY.
LATEST RADAR LOOPS DETECTING SEVERAL OUTFLOW BOUNDARIES BEGINNING TO
IMPINGE ON NORTHWEST PART OF FORECAST AREA...WHICH WILL JOIN OLD
BOUNDARY FROM WESTERN ILLINOIS CONVECTION THAT MOVED INTO CENTRAL
MISSOURI EARLIER THIS MORNING.  THESE VARIOUS BOUNDARIES WILL
PROVIDE LOW LEVEL FOCUS FOR CONVECTIVE DEVELOPMENT...LIKELY BY EARLY
TO MID-AFTERNOON WHEN CONVECTIVE TEMPERATURES IN THE LOWER 80S WILL
BE MET. THOUGH DYNAMIC FORCING IS NOT THE BEST...DIURNAL HEATING AND
WEAK ISENTROPIC LIFT SHOULD PROVIDE ENOUGH LIFT TO ALLOW STORMS TO
DEVELOP.  GIVEN LACK OF LARGE SCALE FORCING...KEPT PRECIPITATION
CHANCES OVER THE BULK OF THE FORECAST AREA IN THE CHANCE CATEGORY.
BUMPED POPS UP TO LIKELY CATEGORY ACROSS NORTHWEST MISSOURI AND
EXTREME NORTHEAST KANSAS...WHICH WILL BE IN CLOSER PROXIMITY TO ULJ
AND WEAK H5/H7 SHORTWAVE THAT WILL TRAVERSE CENTRAL KANSAS. GIVEN
GOOD FETCH OF MOISTURE FROM EAST PAC AND GULF...CONVECTION MAY TAKE
ON A MORE TROPICAL CHARACTER...HOWEVER BETTER MOIST AXIS LIKELY WILL
REMAIN WEST OF FORECAST AREA...SO DID NOT GO TOO OVERBOARD ON QPF.
MAY SEE A LULL IN THUNDERSTORMS DURING THE EARLY EVENING...DUE TO
LOSS OF HEATING...BUT EXPECT MORE STORMS TO DEVELOP LATER TONIGHT AS
LLJ ENHANCES AND FOCUSES ISENTROPIC LIFT...ESPECIALLY ACROSS
NORTHWEST PART OF CFWA. COVERAGE OF STORMS SHOULD BE BETTER ON
WEDNESDAY AS WEAK SYNOPTIC SCALE FRONT INVADES THE AREA.  ONCE
AGAIN...NO STRONG QG FORCING...AND ISENTROPIC FORCING LOOKS RATHER
PALTRY AS WELL.  HOWEVER...WITH CONTINUING TREND OF COOLING
ALOFT...DIURNAL HEATING WILL TAP INTO HIGH PWS THAT WILL BE IN PLACE
OVER THE FORECAST AREA. THREAT OF SHOWERS/STORMS WILL BEGIN TO
DIMINISH ON WEDNESDAY NIGHT AS ISENTROPIC LIFT DIMINISHES...WITH
DOWN GLIDE OCCURRING ACROSS THE ENTIRE CFWA BY 12 UTC THURSDAY. WITH
UPPER LEVEL RIDGE BUILDING OVER THE REGION AND NO STRONG QG FORCING
TO SPEAK OF...ONLY EXPECT SPOTTY SHOWERS...BUT MAINTAIN INHERITED
CHANCE POPS FOR CONSISTENCY.  FOR THURSDAY NIGHT THROUGH SATURDAY
NIGHT...FORECAST AREA WILL REMAIN DRY OVERALL.  EXTENDED RANGE
DETERMINISTIC AND ENSEMBLE MODELS MOVE NEXT PRECIPITATION MAKER INTO
CENTRAL PLAINS ON SUNDAY...HOWEVER ENSEMBLE MEMBERS SHOWING QUITE A
BIT OF VARIANCE ON TIMING AND INTENSITY...SO ONLY LOW CHANCE POPS
STILL LOOK PRUDENT.

FOR TEMPERATURES...TEMPERATURES SHOULD BE A LITTLE COOLER TODAY
GIVEN H8 TEMPERATURES WILL BE 1-2C COOLER TODAY...AND EXPECT A
LITTLE MORE CLOUD COVER.  TRIMMED A COUPLE DEGREES OFF OF MONDAY MAX
TEMPERATURES...AND USED THESE AS A STARTING POINT FOR TODAY'S
TEMPERATURES.  IF EXPECTED PRECIPITATION DEVELOPS...SHOULD SEE A DIP
IN MINIMUM TEMPERATURES AS WELL FOR TONIGHT.  COOLING TREND ALOFT
AND GRADUAL BACKING OF LOW LEVEL FLOW...WILL CAUSE TEMPERATURES TO
EXPERIENCE A COOLING TREND THROUGH THE REMAINDER OF THE WORK WEEK.
GENERALLY USED A BLEND OF SREF/NAEFS TEMPERATURES AS A GUIDE
OVERALL.  STILL NO MASSIVE WARM-UP IN SIGHT...WHICH WILL SET THE
STAGE FOR A PLEASANT MEMORIAL DAY WEEKEND.

24

&&

.AVIATION...

FOR THE 18Z TAFS...A SUMMERLIKE ENVIRONMENT EXISTS THIS AFTN WITH A
WARM AND UNSTABLE AIR MASS IN A VERY WEAK ATMOSPHERIC FLOW REGIME.
THE CAP HAS WEAKENED CONSIDERABLY AND WITH AFTN HEATING...WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP...ESPECIALLY ALONG THE WEAK FRONT
IN XTRM NWRN MO AND ANY OUTFLOW BOUNDARY WHICH FORMS. THE ODDS AT ANY
ONE POINT WILL BE LOW...THEREFORE WILL JUST MENTION VCTS. ISOLATED
THUNDERSTORMS WILL CONTINUE TONIGHT AS AN WEAKLY UNSTABLE ELEVATED
MOIST LAYER WILL EXISTS. A FEW SHOWERS ARE PSBL AFTER SUNRISE...BUT
GIVEN THE WEAK INSTABILITY...WILL ONLY MENTION A VCSH AT THIS TIME.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 11:58 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT TUE MAY 25 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
ALTHOUGH MODERATE TO STRONG INSTABILITY EXISTS...THE ATMOSPHERIC
SHEAR IS QUITE WEAK. HOWEVER...GIVEN THE INSTABILITY...ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING WITH QUARTER
SIZE HAIL...LOCALIZED FLASH FLOODING AND WINDS TO 60 MPH THE PRIMARY THREATS.
THE GREATEST RISK FOR ANY SEVERE THUNDERSTORM DEVELOPMENT WILL MAINLY
BE EAST OF A LINE FROM PRINCETON TO CARROLLTON TO CLINTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
THE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO
POSSIBLE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH THE
REGION. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 25, 11:16 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1216 PM CDT TUE MAY 25 2010

MOZ015-023-024-251800-
GRUNDY MO-LINN MO-LIVINGSTON MO-
1216 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRUNDY...
NORTHWESTERN LINN AND NORTHEASTERN LIVINGSTON COUNTIES IN NORTH
CENTRAL MISSOURI UNTIL 100 PM CDT...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF WHEELING...OR 10 MILES
NORTHEAST OF CHILLICOTHE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHULA.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4004 9337 4003 9337 4003 9329 4003 9310
      3975 9334 3989 9351 4004 9341
TIME...MOT...LOC 1716Z 208DEG 12KT 3988 9339

DUX
Special weather statement, May 25, 11:44 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT TUE MAY 25 2010

MOZ024-251830-
LINN MO-
1244 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN NORTH
CENTRAL MISSOURI UNTIL 130 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LINNEUS TO 6 MILES
SOUTH OF BROOKFIELD...AND MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BROOKFIELD...LINNEUS...SAINT CATHERINE AND PURDIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3970 9293 3970 9301 3971 9319 3985 9329
      4003 9330 4003 9290
TIME...MOT...LOC 1744Z 176DEG 17KT 3987 9322 3972 9307

DUX
Special weather statement, May 25, 1:56 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 PM CDT TUE MAY 25 2010

MOZ045-252030-
PETTIS MO-
256 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PETTIS COUNTY UNTIL 330
PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDALIA...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEDALIA AND SEDALIA MEMORIAL ARPT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3878 9341 3880 9317 3860 9317 3858 9332
TIME...MOT...LOC 1956Z 173DEG 13KT 3867 9327

21
Special weather statement, May 25, 2:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT TUE MAY 25 2010

MOZ045-252045-
PETTIS MO-
303 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS COUNTY UNTIL
345 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIDGE...OR 7 MILES NORTHEAST OF
WINDSOR...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREEN RIDGE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3853 9347 3863 9352 3871 9351 3877 9338
      3856 9330
TIME...MOT...LOC 2003Z 166DEG 5KT 3860 9341

21

The radar

The Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 flash flood. Local standard time, as filed.

Hail, Pettis

When
May 25, 2:06 PM CST
Where
Pettis County, Sedalia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Hail, Clay

When
May 25, 2:13 PM CST
Where
Clay County, 3.45 mi S of Paradise
Measured
1.5 in hail
Reported by
Public
Coordinates
39.380, -94.520

Hail, Pettis

When
May 25, 2:27 PM CST
Where
Pettis County, 4.67 mi SSE of Postal
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -93.060

Hail, Johnson

When
May 25, 2:30 PM CST
Where
Johnson County, 1.08 mi W of Pittsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -94.020

Hail, Johnson

When
May 25, 2:34 PM CST
Where
Johnson County, Pittsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.830, -94.000

Hail, Henry

When
May 25, 2:44 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -94.000

Flash Flood, Johnson

When
May 25, 4:13 PM CST to 10:13 PM CST
Where
Johnson County, 3.81 mi SSW of Warrensburg to 3.62 mi SE of Centerview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -93.780

Road was closed near SW Road 200 and Road 371, due to flash flooding.

Flash Flood, Johnson

When
May 25, 4:21 PM CST to 10:21 PM CST
Where
Johnson County, 1.38 mi S of Warrensburg Arpt to 0.7 mi S of Warrensburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.760, -93.800

County Road 301 was closed due to flash flooding.

Flash Flood, Johnson

When
May 25, 4:21 PM CST
Where
Johnson County, 0.88 mi NE of Pittsville to 1.81 mi NE of Pittsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.840, -93.990

Highway 131 at Highway 50, was closed due to flash flooding.

Flash Flood, Johnson

When
May 25, 4:33 PM CST to 10:33 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg to 3.06 mi SSE of Warrensburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.760, -93.730

Numrous roads closed in Warrensburg, due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231244, 231248, 231249, 231245, 231246, 231247, 231240, 231241, 231242, 231243.